Hail, Davis
- When
- January 12, 11:40 AM CST
- Where
- Davis County, 8 mi S of Bloomfield
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.633, -92.417
S. during the day on the 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong storm system in the mid and upper levels of the atmosphere lifted northeast across the central U.S. during the day on the 12th. Very warm and moist air lifted north over a layer of cool air at the surface bringing the seasons first case of elevated convection. Dew points in the low 60s were pushed over the cool dome on a 60 kt low level jet. Thunderstorms erupted north of the approaching warm front. One of the storms became severe as it moved into southeast Iowa and produced quarter size hail south of Bloomfield in Davis County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 12, 4:42 AM CST, 6 hours 58 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE DES MOINES IA 442 AM CST WED JAN 12 2005 .CORRECTED DAY AND DATE. .DISCUSSION...SHORT TERM THROUGH TONIGHT...COMPLICATED FORECAST ONCE AGAIN TODAY WITH MANY SOLUTIONS FOR THE SAME DATA...WHILE GFS POINTS TO WARMER/RAIN SCENARIO WITH LESS ICE...ETA/RUC ATTEMPTING TO BRING IN COLD AIR MORE QUICKLY THIS PM WHICH ALLOWS FOR A NARROW BAND OF HEAVIER ICE OVER THE EASTERN COUNTIES OF THE CWA ALIGNED NE/SW. ONE THING THE MODELS HAVE ALL COME INTO AGREEMENT WITH IS THE TIMING OF THE MAIN WAVE EJECTING FROM THE SW THOUGH DETAILS STILL DIFFER ON DEF ZONE BEHIND THE LOW AND THE LOW PLACEMENT/STRENGTH. WITH WATCH OUT AND BEGINNING TIME ADJUSTED PM YESTERDAY TO ACCOUNT FOR LATER ARRIVAL OF SYSTEM...HAVE OPTED TO GO WITH WINTER WX ADVISORY FOR THE ENTIRE AREA TODAY/EVENING. ONGOING FZDZ AND AREAS OF DENSE FOG MAKING FOR VERY SLIPPERY TRAVEL EARLY TODAY AND THIS WILL ONLY IMPROVE SLOWLY THIS MORNING AS TEMPERATURES WILL CONTINUE NEAR THE FREEZING MARK FOR A WHILE. ESE FLOW AT THE SFC HAS ALLOWED FOR WARM AIR TO MOVE INTO THE EASTERN SECTIONS OF THE STATE AND FREEZING LINE NOW BACKING TO THE NW VERY SLOWLY INTO THE AFTERNOON. MAIN FRONT STILL STRADDLED FROM CENTRAL OK TO JUST ABOUT STL AT 4 AM. INCREDIBLY WARMER SOUTH OF FRONT WITH 20 F CONTRAST. CONVECTION ONGOING OVER NE ILLINOIS AS THE FIRST IN A SERIES OF VORT X MOVE NE WITH THE FLOW. A MINOR SFC WAVE ASSOCIATED WITH THE FIRST LOW NOW EAST...WITH THE LOWEST SFC PRESS OF 989MB WITH THE MAIN SYSTEM IN COLORADO. THIS WILL BE THE SYSTEM THAT BRINGS THE FORCING AND MOISTURE BACK IN EARNEST LATER THIS AFTERNOON THOUGH MAIN CONVEYOR BELT AT 850 MB STILL MOVING EAST WITH SHORT WAVES TRANSLATING EAST TODAY. MODELS CONTINUE TO DIFFER...AND HAVE GONE WITH A COMPROMISE SOLN FOR TODAY. ETA SEEMS TO BE HANDLING THE THERMAL FIELDS BETTER THAN GFS IN THE SOUTH...BUT IT FAILS WITH THE NORTHERN STREAM. GFS KEEPS CANADIAN LOW NORTH OF BORDER AND BRINGS COLDER AIR IN LATER TONIGHT WHILE ETA CONTINUES TO DEVELOP A LOW FARTHER SOUTH AND COLD FRONT SOUTH INTO IOWA BY 18Z. WITH THE ETA/META/RUC THIS COLDER AIR ARRIVES PRIOR TO THE MAIN BATCH OF PRECIP LATER TODAY...AND ALLOWS FOR MORE AND LONGER PERIOD OF FREEZING RAIN. NOTHING IN THE SFC SHOWS THAT THIS LOW WILL BE DROPPING SOUTH...SO HAD TO DISCOUNT THIS COLDER AIR ARRIVING EARLY IN THE AFTERNOON. THUS...CHANCES FOR SIGNIFICANT ICING GREATER THAN ONE-QUARTER INCH HAVE DIMINISHED...HOWEVER...STILL ENOUGH COLD AIR AROUND TO CREATE PROBLEMS ESPECIALLY LATE AFTERNOON AND EVENING AS THE CHANGEOVER FINALLY OCCURS FROM NW TO SE. STILL MAY SEE ICE ACCUMULATIONS UP TO ONE-QUARTER INCH OVER THE EASTERN SECTIONS OF THE FORECAST AREA THIS EVENING. SHOWALTER AGAIN TODAY INDICATE A BATCH OF ELEVATED CONVECTION POSSIBLE SO HAVE INCLUDED THUNDER CHANCE AGAIN THROUGH THIS EVENING. BY THIS EVENING THE MODELS MORE IN AGREEMENT WITH A WEAKER...SHEARED SOLUTION AND LOW DEPARTING TO THE EAST...A BIT MORE SLOWLY WITH SOME PRECIP UNTIL 06Z TIME-FRAME AS THINGS WIND DOWN. DEF ZONE BEHIND SYSTEM ALL BUT GONE WITH LATEST SHEARED SOLUTION SO ONLY A MIX OF SLEET...SNOW...AND SOME FZRA ON THE BACK SIDE OF THE FRONT BEFORE MIDNIGHT. MINOR SNOW ACCUMS STILL POSSIBLE YET THIS EVENING THROUGH MIDNIGHT. .LONG TERM...THU THRU TUE...COLD AIR STILL ON THE WAY. MODELS HINT AT UPPER JET ENERGY AND WEAK FEATURES MOVING EAST THROUGH FLOW INTO THE WEEKEND. BY FRIDAY WEAK UPGLIDE WITH CON PRESS DEF SUGGESTING FLURRIES AND CLOUDY CONDITIONS. WEEKEND COLD SPELL REMAINS INTACT WITH CHANCE OF LIGHT SNOW AGAIN ON SUNDAY. TWEAKED TEMPS ONLY A BIT FOR THE EXTENDED AND SPENT MORE TIME TODAY WITH CURRENT SYSTEM AND CHALLENGES. MODELS CONTINUE TO HINT AT A LONGER PERIOD OF COLD WEATHER AND LATEST GFS MODELS HAVE EXTENDED THE COLD SPELL BY A DAY OR SO. && .DMX WATCHES/WARNINGS/ADVISORIES...WINTER WX ADVY ENTIRE FORECAST AREA THROUGH MIDNIGHT TONIGHT. && VACHALEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 552 AM CST WED JAN 12 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-131200- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 552 AM CST WED JAN 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AREAS OF LIGHT FREEZING DRIZZLE AND FOG ARE LIKELY EARLY THIS MORNING. THERE WILL BE A CHANCE OF LIGHT FREEZING RAIN AND LIGHT SLEET LATER THIS MORNING AND AGAIN LATE THIS AFTERNOON. ISOLATED NON- SEVERE THUNDERSTORMS ARE ALSO POSSIBLE TODAY OVER THE SOUTHERN AND EASTERN COUNTIES. A MIX OF FREEZING RAIN...SLEET...AND SNOW IS POSSIBLE THIS EVENING THROUGH MIDNIGHT TONIGHT. ICE ACCUMULATION MAY APPROACH ONE- QUARTER OF AN INCH IN PORTIONS OF CENTRAL IOWA THIS EVENING. SNOW AMOUNTS WILL BE LIGHT BUT THE COMBINATION OF ICE AND SNOW COULD MAKE FOR DIFFICULT TRAVEL AT TIMES LATER THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME BUT REPORTS OF SNOWFALL OR ANY ICE ACCUMULATION WILL BE APPRECIATED. REV
The Des Moines radar (KDMX), 164 km away, was scanning. The volume nearest the first event began at 17:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433721.